An eye defect or eye disease is not always the cause of a vision impairment. Some medications can also lead to the eyes not functioning normally.
If our eyes are healthy, they can see both in the darkness of night and in glaring sunlight. Our eyes can differentiate between thousands of colors and can see a golf ball flying through the air. But this is only possible when the human "camera" is functioning perfectly. It is important to know: it is not always because of an eye defect or eye disorder that our most important sensory organ sometimes does not function optimally. Various medications can also have a direct influence on our eyes.
The possible side effects of various medications include: dry eyes, heightened sensitivity to light, glare, blurred vision, altered spatial perception or difficulties with adjusting from darkness to light. In addition, some medications increase the penetration of UV rays. Here too, there are consequences for your eyes.
If you are experiencing problems, a visit to the doctor will certainly help. And after you have read the information provided with your medication, never simply stop taking it without consulting your doctor. Describe your particular symptoms to the doctor. An alternative medication can be found in almost all cases.
Some contraceptives can cause dry eyes. Speak with your doctor as it may be possible to get a different formulation. Such symptoms can be relieved with "artificial tears," for example, with hyaluronic acid. This can be obtained at your local pharmacy.
A few preparations can lead to vision problems and burning eyes, and sometimes to heightened sensitivity to light. In very rare cases they can also lead to discoloration of the cornea. After the treatment with antibiotics is finished, the symptoms disappear. Nevertheless: if you are experiencing such problems, you should consult your doctor. It may be possible to find an alternative preparation. If not, it is probably advisable to stop driving or other activities during the course of treatment. For sensitivity to light, wearing a good pair of sunglasses is certainly advisable and relaxing for your eyes.
Allergy eye drops often contain a local antihistamine (histamine is the transmitter produced naturally in the body that often causes an allergic reaction). Antihistamine eye drops are very helpful for conjunctivitis caused by an allergic reaction. They can, however, cause red eyes, burning eyes, dry eyes, blurred vision, sensitivity to light, and increased tearing in a small number of people. Tip: consult your doctor to find out if there are other methods of treatment.
Antiarrhythmic drugs help patients who suffer from cardiac arrhythmia. Some preparations (especially amiodarone) can cause micro deposits on the frontal surface of the cornea. These usually do not affect vision. In very rare cases they can cause cloudy vision or colored rings around light sources. After treatment with the drug has finished, they recede again. If you experience these symptoms, consult your doctor. It is possible that your ability to drive or to perform your job may be impaired.
High blood pressure medication
They are a blessing for everyone who suffers from high blood pressure, but they can also cause dry eyes. Our advice: If you are taking medication for high blood pressure and are experiencing unpleasant side effects, please contact a doctor. "Artificial tears," which can be easily obtained from a pharmacy, often help.
The often-used non-steroidal anti-inflammatory drugs (NSAIDs) – which include medications that contain acetylsalicylic acid, diclofenac or ibuprofen – can cause blurred or double vision in rare cases. If you suffer symptoms after taking these drugs, you should have your doctor prescribe a different medication. A small number of pain killers can cause the pupils to narrow. Primarily this makes it difficult to see in the dark. Here as well, a different medication is the best solution.
Despite the limitations or potential side effects that certain medications can cause, there is no need for alarm. Generally speaking, your doctor will most certainly be able to help you and potential problems can be avoided even before they occur.
Medication which contains cortisone
Medication which contains cortisone is often used for various illnesses of the body. During long-term treatment, they can cause various changes in the eyes: an increase in the internal pressure of the eye (glaucoma) and subsequent damage to the optic nerve may occur. Likewise cortisone preparations can also cause an increase in the speed at which cataracts form.
Short-term treatment with cortisone preparations, however, does not usually cause any permanent changes to the eye.